Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 40, NWS Las Vegas, NV

August 10, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 2024, 12:15 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2024, 12:15 PM MST (19:15 UTC)
Expired
Aug 10, 2024, 3:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WGUS55 KVEF 101915
FFWVEF
AZC015-102215-
/O.NEW.KVEF.FF.W.0040.240810T1915Z-240810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1215 PM PDT Sat Aug 10 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 315 PM MST.

* At 1215 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the northern end of the Hualapai Mountains. This 
  water will flow down to DW Ranch Road and Blake Ranch Road. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Dw Ranch Road and Blake Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 11373 3514 11384 3519 11391 3519 11385
      3514 11372

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
2 follow-up statements
410 
WGUS75 KVEF 102011
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
111 PM PDT Sat Aug 10 2024

AZC015-102215-
/O.CON.KVEF.FF.W.0040.000000T0000Z-240810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
111 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST THIS 
AFTERNOON FOR SOUTHERN MOHAVE COUNTY...

At 111 PM MST, Doppler radar indicated thunderstorms had moved away 
to the south. However, very heavy rain fell on the north side of the 
Hualapai Mountains, with one gauge recording over an inch and radar 
estimating up to an inch and a half. Water is likely flowing in 
washes which pass over DW Ranch Road and Blake Ranch Road.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Dw Ranch Road and Blake Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 11373 3514 11384 3519 11391 3519 11385
      3514 11372

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
111 
WGUS75 KVEF 102207
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
307 PM PDT Sat Aug 10 2024

AZC015-102217-
/O.EXP.KVEF.FF.W.0040.000000T0000Z-240810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
307 PM MST Sat Aug 10 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST THIS AFTERNOON FOR 
SOUTHERN MOHAVE COUNTY...

Heavy rain had ended in the vicinity of DW Ranch Road and Blake 
Ranch Road, and flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

&&

LAT...LON 3513 11373 3514 11384 3519 11391 3519 11385
      3514 11372

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:10 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 10, 9:10 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
910 AM PDT Sat Aug 10 2024

.SYNOPSIS...Chances for afternoon and evening showers and
thunderstorms will continue each day through the weekend for areas
near and east of a line from Yucca Valley to Mount Charleston to
Rachel as monsoonal moisture remains in place. Above normal
temperatures will continue as high pressure persists over the
southwestern states. Drier air is forecast to push into the region
next week, reducing thunderstorm chances and bringing slightly
cooler temperatures to the region.
&&

.UPDATE...Conditions are looking favorable for scattered
thunderstorms to develop late morning and early afternoon over the
Spring Mountains and McCullough Range then cells will slowly move
toward the east-southeast across central and southern Clark County.
This will increase the potential for the Las Vegas Valley to see
thunderstorms and associated hazards this afternoon...especially
over the southern and western parts of the metro area. The 12Z Las
Vegas sounding showed a noticeable cap between 500 and 400 mb, but
full surface heating through early afternoon should allow the most
unstable CAPE of around 1000 J/kg to be realized and overcome the
cap. Also, surface dewpoints in the upper 50s and precipitable water
values near 1.4 inches support the potential for isolated heavy rain
with some storms. No immediate changes needed to the forecast trends
detailed in the previous discussion.
&&

.PREV DISCUSSION...143 AM PDT

.SHORT TERM...through Sunday night.

A few decaying showers near Caliente is all that's left from
yesterday's convection. Skies are mostly clear to partly cloudy at
130 am.

Features of interest continue to be the nearly stationary, inverted
trough over the lower Colorado River Valley, south across the Baja
Peninsula sandwiched between two areas of high pressure. This
feature continues to maintain a light easterly flow across the
southern half of our forecast area. Meanwhile, a weak trough moving
through the PacNW is leading to stronger westerly flow sagging south
across central and northern Nevada. Isolated to scattered showers
and thunderstorms will exist today in an area of deeper moisture
where precipitable water values are in excess of 1" that encompasses
the eastern Mojave Desert of San Bernardino County, Clark, Lincoln
and Mohave Counties. Localized heavy rain with stronger storms
exists today with the HREF 3HR probability-matched mean showing a
30% chance of greater than 1" of rain in 3 hours in the Spring
Mountains between 11 am and 2 pm. Otherwise, storms that do develop
will move east-southeast eventually dissipating in parts of Mohave
County around midnight. In addition to the threat of heavy rain,
gusty winds and hail will occur under stronger cores.

Moisture boundary shifts very little on Sunday leading to another
day of isolated to scattered showers and thunderstorms for eastern
San Bernardino, Clark, Lincoln and Mohave Counties.

High temperatures will continue to run some 3-6 degrees above normal
while overnight lows stay warm in the lower deserts.

.LONG TERM...Monday through Saturday.

A drying trend is shaping up Monday through at least Thursday as a
broad trough dropping down from the Pacific Northwest into the
western states leads to a widespread dry southwest flow which will
begin pushing moisture east of our area Monday then will likely
totally scour it out by Tuesday. An eastern Pacific high approaching
the SoCal coast then reinforces the drying with west-northwest flow
aloft Wednesday-Thursday which may persist beyond as ensemble
clusters indicate another broad trough dipping over the Pacific
Northwest and northern California/Nevada.

However, if this trough axis holds near the West Coast it would
allow the ridge to amplify over New Mexico/Colorado and resulting in
a southeast flow directing moisture from northern Mexico up across
Arizona and back into our area Friday and Saturday. The ECMWF
ensemble members are indicating this trend more than the GEFS. The
latest NBM Pop grids do bring 20-30 percent values into eastern
Mohave County Friday then spread 15-20 percent values into southern
Nevada by Saturday afternoon.

While we wait for monsoon moisture to return, breezy afternoons and
high temperatures holding generally between 100 and 108 degrees can
be expected for most desert zones.

&&

.AVIATION...For Harry Reid...Light and variable winds anticipated
through the morning hours, with speeds 6 knots or less. This
afternoon, expect southeast breezes to develop before local
convection and associated outflows begin to influence conditions at
the airport. The probability of storms at the terminal are around
25%, but the likelihood of outflows is much higher (~75%). Proximity
and intensity of convection will dictate outflow strength, but gusts
of 20-30 knots seem likely (70%) while chances for 40-50 knots are
closer to 10%. Best chance for storm impacts is between 21z and 03z,
with calmer and drier conditions after sunset. FEW-SCT clouds for
most of the period, with SCT-BKN conditions during the afternoon due
to local convection. Bases largely at or above 10kft, though bases
may come down to 8kft if a storm moves over the airport.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of any convective influences, expect typical
diurnal wind patterns across the area. However, thunderstorms are
likely (50-70% chance) influence conditions at sites in the Las
Vegas and Colorado River Valleys. Best odds seems to be in the Vegas
Valley, where chances of 20-30 knot gusts are around 70% and storm
chances are 25%. For KEED and KIFP, outflow potential is ~50% while
storm chances are 10-20%. Cloud coverage will increase this
afternoon as convection develops, with bases largely at or above
10kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Adair
SHORT TERM...Pierce
LONG TERM...Adair
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:17 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 4:31 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.